Alert archive / Indiana / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 129, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Aug 18, 2001, 8:56 PM EST for Orange County, Washington County, Indiana. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 18, 2001, 8:56 PM EST (01:56 UTC)
- Expired
- Aug 18, 2001, 9:30 PM EST
- In force
- 34 min
- Issued by
- NWS Louisville, KY
- Area
- Whole counties
Counties Orange County, IN, Washington County, IN
The radar
The Louisville radar (KLVX), 73 km from the middle of the area, began a volume at 01:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 9:15 PM EST | Thunderstorm Wind 60 E | Orangeville, IN | Trees were downed by thunderstorm winds. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 18, 4:45 PM EST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.9 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 992 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 887 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.8
The text
As transmitted, in the capitals the NWS used until 2016.
798 WUUS53 KLMK 190157 SVRSDF INC117-175-190230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LOUISVILLE KY 856 PM EST SAT AUG 18 2001 THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN ORANGE COUNTY IN SOUTH CENTRAL INDIANA NORTHERN WASHINGTON COUNTY IN SOUTH CENTRAL INDIANA * UNTIL 930 PM EST * AT 852 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER ORLEANS...OR ABOUT 52 MILES NORTHWEST OF LOUISVILLE...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BROMER AROUND 905 PM EST MOUNT CARMEL AROUND 910 PM EST SMEDLEY AROUND 915 PM EST MILLPORT AROUND 920 PM EST DAMAGING WINDS IN EXCESS OF 55 MPH ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER LINES. REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN LOUISVILLE.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 12:50 PM EST, 8 hours 6 minutes earlier.
Area forecast discussion, Aug 18, 12:50 PM EST, 8 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 150 PM EDT SAT AUG 18 2001 FORECAST PROBLEMS CENTER ON THUNDERSTORMS AND SEVERITY TONIGHT. EXPECT SCT TSTMS TO DEVELOP BY LATE AFTN IN INCRSGLY UNSTBLE AMS(ESPCLY WRN FA) AS CAPES NEAR 3000 J/KG AHD OF VORT LOBE STILL UPSTRM. MAJOR THREAT OF SVR STORMS COMES IN LATER TNGT(PROBABLY IN THE FORM OF A LINEAR MCS) AS PRONOUNCED CLOSED LOW/SHRTWV TROF CONTS TO DIG INTO THE UPR OH VLY BEFORE TURNING E/NEWD SUN MRNG. ETA PROGS IN EXCESS OF 12 MICROBARS/SEC UVV INTO SCNTRL IN AND NCNTRL KY FROM LATE EVE INTO THE WEE HOURS OF THE MRNG ASSOCIATED WITH CYCLONIC LEFT EXIT REGION/RIGHT ENTRANCE REGION COUPLED JET STRUCTURE OVER NWRN FA AT 06Z. THIS JUST DOWNSTRM FROM CURRENT SPC MODERATE RISK AREA. WILL HIT NWRN FA WITH STRONG WORDING TNGT (HAIL/HIGH WINDS)IN ANTICIPATION OF LIKELY INCOMING WATCH. ETA SOUNDING AT 06Z SHOWING A BRN OF 41 OVER NWRN FA...INDICATIVE OF SUPERCELLS...HOWEVER SVR THREAT SHUD BE WANING THEN AS BNDRY LAYER STABILIZES AND UPR SYS TURNS EWD. ON SUNDAY...WITH UPPER LOW ACRS LWR GREAT LAKES AND COLDER AIR ALOFT ACROSS THE REGION...LAPSE RATES WILL BE FAVORABLE FOR CONTINUED SCATTERED CONVECTION...ESPCLY EASTERN FA. WILL KEEP MENTION OF CHC POPS ALL AREAS...MAINLY MRNG ACRS WRN FA. INFLUX OF DRIER AIR SUN NGT INTO THE NEW WORK WEEK PROGGED BY MODELS AS UPR RDG SLOWLY BUILDS IN. WILL CONT DRY EXTENDED...EXCEPT INTRO A RW/TRW CHC SAT. .SDF...NONE KIRKPATRICK
In the hours before
Special weather statement, Aug 18, 4:00 PM EST, 4 hours 56 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>048-053>055-061>065- 070>074-076-190200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 500 PM EDT SAT AUG 18 2001 THE STORM PREDICTION CENTER HAS INDICATED THAT A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS TONIGHT ACROSS SOUTH CENTRAL INDIANA AND MUCH OF CENTRAL KENTUCKY. A COLD FRONT WILL MOVE SOUTHEAST INTO THE LOWER OHIO VALLEY TONIGHT. AHEAD OF THE FRONT...MOIST AND UNSTABLE AIR WILL PREVAIL AND MAY CAUSE LARGE HAIL AND DAMAGING WIND. RELATIVELY STRONG WINDS IN THE UPPER ATMOSPHERE WILL LIKELY LEAD TO A LINE OF THUNDERSTORMS DEVELOPING THIS EVENING AND APPROACHING THE LOCAL AREA TONIGHT. REPEATING...THE PRIMARY THREAT FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING WIND. THIS IS A PRELIMINARY OUTLOOK. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO STATIONS FOR FURTHER WEATHER UPDATES. SKYWARN SPOTTER ACTIVATION MAY BE REQUESTED THIS EVENING. RDC
The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 10:14 PM EST | Severe Thunderstorm Warning | LMK | Dubois | 31 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.